New Mexico, 2021Damaging Wind and High Wind in New Mexico, October 12, 2021
October 12, 2021 · NWS ABQ · 11 events in 11 counties and zones
An unseasonably strong storm system that developed over the Great Basin moved quickly east through New Mexico on October 12, 2021 with strong winds, rain, snow, much colder temperatures, and areas of blowing dust. South to southwest winds increased during the early morning of the 12th then became widespread across the region by the afternoon.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong storm system that developed over the Great Basin moved quickly east through New Mexico on October 12, 2021 with strong winds, rain, snow, much colder temperatures, and areas of blowing dust. South to southwest winds increased during the early morning of the 12th then became widespread across the region by the afternoon. Severe wind gusts up to 70 mph around Ruidoso blew down trees and power lines. Peak wind gusts of 55 to 65 mph were common across the remainder of central and eastern NM. Blowing dust reduced visibility to around five miles at Ruidoso. A couple rain and snow bands moved through the area as well with a few inches of snow reported in the high terrain. Portions of the northern mountains picked up two to six inches of snow with even some light amounts around Chama and Taos. The coldest temperatures of the season moved into the area behind this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 12, 1:55 AM MST, 57 minutes earlier.
Area forecast discussion, Oct 12, 1:55 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
255 AM MDT Tue Oct 12 2021
.SYNOPSIS...
A strong storm system over northern Arizona will move northeast
today into Colorado. This system will bring increased winds to much
of New Mexico with high wind warnings and wind advisories in place.
This system may also bring a quick burst of snow to the northern
mountains with a colder airmass moving into the area. Low
temperatures on Wednesday morning will be in the 20s and 30s for most
areas and widespread freeze warnings may be needed. Finally another
fast moving system will move across the New Mexico and Colorado
border with another chance of light rain or snow over northeast New
Mexico late Thursday.
&&
.DISCUSSION...
SHORT TERM...(Today and Wednesday)...
An anomalously deep and cold upper low crossing northern AZ is still
on track to bring a shock to the system for northern and central NM
today via both strong W/SW winds, snow to the northern mountains,
and freezing overnight lows Tuesday night. Observations across
northern AZ thus far have shown temperatures behind the front
dropping more than what the most recent model guidance was showing,
and have left the prior update on track through the sunrise hours. A
brief period of snow and lowered visibility is likely with the fropa
as a result from the AZ border to the continental divide along I-40
as a result. Have upped winds as well through this area and expanded
the Wind Advisory to match as the stronger winds are expected to
last much longer than the brief winter related impacts. Have also
upped southerly winds funneling through the Rio Grande Valley as
winds are already elevated from Socorro to Albuquerque and will
include these areas into the Wind Advisory as well.
The core of this upper low is still progged to quickly eject
northeastward over CO and into the northern Great Plains, sending
chances for precipitation with it. Downsloping and lesser dynamical
forcing will result in scattered showers at best reaching into the
Rio Grande Valley today, with conditions turning to a majority wind
event. The high wind warning and advisories across the eastern
plains remain on track. Much colder and drier air will settle in the
wake of this system for Tuesday night allowing temperatures to reach
their coldest of the season thus far. Freeze highlights will likely
be issued with the afternoon forecast package given current high
wind warnings.
LONG TERM...(Thursday through Tuesday)...
Synoptic models and ensembles continue a progressive jet stream
pattern for the end of the week and going into early next week. GFS
and ECMWF model suites are all on track with a fast moving short wave
trough that will drop down into the Great Basin and then move across
the central Rockies. Base of this trough with channelized vorticity
will move along the CO/NM border Thursday night into Friday. There
may be enough lift/moisture to squeeze out some precip from Red River
to Clayton. Higher terrain could see some snow out of this trough
but it will not be much at all.
A cold front will move across NM Thursday into Friday as this trough
moves east. Temperatures on Friday will be a few degrees lower than
on Thursday with the cold advection pattern.
Saturday into Sunday temperatures begin to moderate some with a weak
upper level ridge over the Rockies. Models hold onto some type of
westerly flow with hints of a trough impacting the desert SW next
Monday/Tuesday. Models really deviate from each other during this
time so will put more emphasis on ensemble means. We will keep
precipitation chances on the low side as moisture will be quite
limited early next week.
Finally since there are not a lot of weather impacts in the extended
forecast, we will take a look at Tropical Storm Pamela in the
eastern Pacific. We could really use the moisture from this system,
but due to the deep trough to the west of us today, Pamela will
continue on a NE track across Mexico and reach central TX Thursday.
So if you were wondering if Pamela would do anything for us, hate to
burst your bubble but it will not.
24/39
&&
.FIRE WEATHER...
A very potent early season winter storm system will cross NM today
bringing mostly high winds gusting 45 to 50 mph across much of the
forecast area. The highest wind gusts of 55 to 60 mph will focusing
through the south-central mountains and central highlands. Winter
precipitation will be limited to the cold frontal passage along and
west of the continental divide and accumulations to the northern
mountains. Much drier and colder air settles in tonight allowing for
widespread freezing overnight lows. Conditions calm Wednesday with a
reinforcing cold front arriving Thursday to keep cooler and drier
conditions going through the end of the work week. The weekend looks
warmer with lighter winds.
&&
.AVIATION...
06Z TAF CYCLE
A strong storm system is approaching the Land of Enchantment from
the west tonight, bringing with it very strong S/SW winds gusting
35-45kts from sunrise Wednesday onward. Peak gusts of 50-55kts
possible over the south-central mts and eastern plains Wednesday as
well as erratic shower induced gusts reaching into the Rio Grande
Valley from KSAF-KABQ-KAEG during predawn hours 11Z-15Z. Rain showers
and mountain snow will focus along and west of the continental
divide with the cold front passage around 11Z-15Z with more mountain
snow focusing over the west slopes of the Jemez and Tusas Mountains.
Low confidence KGUP could see ra turn to sn during the fropa, will
amend as necessary. Current guidance holds temperatures too warm
there. Meanwhile, shower activity fades off along and east of the
central mountain chain where the aforementioned strong winds turn
westerly Wednesday afternoon with very dry air moving in allowing for
the potential of blowing dust. Much colder air filters in Tuesday
night as winds subside.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 48 28 54 31 / 60 10 0 0
Dulce........................... 41 19 49 18 / 100 30 0 0
Cuba............................ 44 24 51 28 / 60 0 0 0
Gallup.......................... 43 21 55 26 / 60 0 0 0
El Morro........................ 41 21 53 25 / 70 0 0 0
Grants.......................... 46 23 57 24 / 60 0 0 0
Quemado......................... 47 23 57 27 / 50 0 0 0
Magdalena....................... 55 27 60 31 / 10 0 0 0
Datil........................... 48 23 57 28 / 10 0 0 0
Reserve......................... 48 21 59 26 / 20 0 0 0
Glenwood........................ 52 28 61 37 / 20 0 0 0
Chama........................... 36 17 42 18 / 90 30 0 0
Los Alamos...................... 50 31 53 33 / 60 5 0 0
Pecos........................... 51 28 52 33 / 40 0 0 0
Cerro/Questa.................... 43 15 50 19 / 70 10 0 0
Red River....................... 37 15 41 19 / 60 10 0 0
Angel Fire...................... 44 15 47 16 / 60 5 0 0
Taos............................ 49 20 53 23 / 60 10 0 0
Mora............................ 50 22 55 24 / 50 0 0 0
Espanola........................ 56 27 58 32 / 50 5 0 0
Santa Fe........................ 51 30 53 34 / 50 0 0 0
Santa Fe Airport................ 55 28 57 31 / 50 0 0 0
Albuquerque Foothills........... 57 34 57 38 / 20 0 0 0
Albuquerque Heights............. 60 37 60 36 / 20 0 0 0
Albuquerque Valley.............. 62 29 61 34 / 20 0 0 0
Albuquerque West Mesa........... 59 35 59 36 / 30 0 0 0
Belen........................... 64 32 63 32 / 10 0 0 0
Bernalillo...................... 59 32 60 34 / 30 0 0 0
Bosque Farms.................... 63 29 61 31 / 20 0 0 0
Corrales........................ 59 33 60 35 / 30 0 0 0
Los Lunas....................... 63 31 62 33 / 20 0 0 0
Placitas........................ 58 33 58 36 / 30 0 0 0
Rio Rancho...................... 59 34 59 36 / 30 0 0 0
Socorro......................... 65 32 64 34 / 10 0 0 0
Sandia Park/Cedar Crest......... 52 31 53 34 / 30 0 0 0
Tijeras......................... 55 31 55 32 / 30 0 0 0
Edgewood........................ 56 26 56 27 / 20 0 0 0
Moriarty/Estancia............... 59 24 58 24 / 20 0 0 0
Clines Corners.................. 55 28 55 30 / 30 0 0 0
Mountainair..................... 58 27 56 30 / 20 0 0 0
Gran Quivira.................... 59 29 57 32 / 20 0 0 0
Carrizozo....................... 65 35 60 39 / 10 0 0 0
Ruidoso......................... 60 28 56 38 / 20 0 0 0
Capulin......................... 57 23 61 26 / 20 0 0 0
Raton........................... 58 25 62 27 / 20 0 0 0
Springer........................ 61 27 65 27 / 30 0 0 0
Las Vegas....................... 55 28 60 29 / 30 0 0 0
Clayton......................... 69 36 66 37 / 10 5 0 0
Roy............................. 62 31 64 32 / 20 0 0 0
Conchas......................... 72 36 70 35 / 10 0 0 0
Santa Rosa...................... 70 37 67 35 / 10 0 0 0
Tucumcari....................... 76 41 72 40 / 10 0 0 0
Clovis.......................... 78 40 69 40 / 5 0 0 0
Portales........................ 80 40 70 40 / 5 0 0 0
Fort Sumner..................... 78 39 71 38 / 5 0 0 0
Roswell......................... 82 42 75 42 / 5 0 0 0
Picacho......................... 73 36 69 39 / 5 0 0 0
Elk............................. 68 35 66 40 / 5 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM this morning to 6 PM MDT this evening
for the following zones... NMZ215-221-223>230-240.
High Wind Warning until noon MDT today for the following zones...
NMZ208.
Wind Advisory from 6 AM this morning to 6 PM MDT this evening for
the following zones... NMZ212>214-220-222-231>239-241.
Winter Weather Advisory from 6 AM this morning to 6 PM MDT this
evening for the following zones... NMZ210.
&&
Hazardous weather outlook, Oct 12, 2:04 AM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MDT Tue Oct 12 2021
NMZ201>241-130915-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
304 AM MDT Tue Oct 12 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
High winds warnings and wind advisories are in effect for much of New
Mexico today as southwest winds increase in response to a passing
storm system. Light snow will be possible over the Tusas Mountains
and Sangre de Cristo Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread freezing temperatures are expected Wednesday morning. Look
for freeze warnings to be posted for much of the region. Be prepared
to protect sensitive vegetation, people, pets and pipes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind speeds and wind damage
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
39
High Wind, West Central Plateau
- When
- October 12, 2:52 AM MST to 2:54 AM MST
- Where
- West Central Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
An approaching line of rain and snow showers along a strong cold front produced a brief wind gust up to 59 mph at Gallup.
High Wind, Southwest Mountains
- When
- October 12, 4:00 AM MST to 2:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
The Magdalena Ridge Observatory reported peak wind gusts up to 67 mph. Areas around Red Hill peaked at 57 mph. Patchy blowing dust was also reported across the area.
High Wind, South Central Mountains
- When
- October 12, 6:30 AM MST to 2:30 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
The Sierra Blanca Regional Airport reported peak wind gusts of 60 to 70 mph for several hours. Power lines were downed in Ruidoso Downs and several trees were blown over in Ruidoso. No other property damage was reported and damages are estimated for loss of power lines.
High Wind, Sandia/Manzano Mountains Including Edgewood
- When
- October 12, 7:50 AM MST to 11:00 AM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
The Sandia Airpark north of Edgewood reported peak wind gusts up to 60 mph.
High Wind, Central Highlands
- When
- October 12, 8:10 AM MST to 12:30 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Clines Corners reported peak wind gusts up to 63 mph.
High Wind, Far Northeast Highlands
- When
- October 12, 9:52 AM MST to 12:45 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
The Raton airport reported peak wind gusts up to 59 mph.
High Wind, Northeast Highlands
- When
- October 12, 10:00 AM MST to 12:30 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Public
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
A couple public weather stations around Los Montoyas and Tecolotito reported sustained winds between 43 and 46 mph for several hours.
High Wind, Southwest Chaves County
- When
- October 12, 10:00 AM MST to 11:00 AM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
The Dunken RAWS site reported sustained winds of 40 mph.
High Wind, Upper Tularosa Valley
- When
- October 12, 12:22 PM MST to 12:27 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.876, -106.194 (the zone’s center; the record gives no point)
A White Sands Missile Range site reported a peak wind gust up to 58 mph.
High Wind, South Central Highlands
- When
- October 12, 1:16 PM MST to 1:24 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Several White Sands Missile Range mesonet sites reported peak wind gusts between 55 and 60 mph.
Thunderstorm Wind, Quay
- When
- October 12, 4:01 PM MST to 4:03 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
An area of thunderstorms moving over Tucumcari produced a brief wind gust up to 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 12, 20211 death · 1 event
- Tornadoes and Hail in Oklahoma, October 12 to 13, 2021$251,000 · EF1 · 26 events
- Tornado and Hail in Kansas, October 12, 2021$810,000 · EF0 · 12 events
- Tornadoes and Hail in Kansas, October 12, 2021$110,000 · EF1 · 20 events
- Blizzard and Winter Storm in Wyoming, October 12 to 13, 202158 kt wind · 20 events
- Blizzard and Hail in Nebraska, October 12 to 13, 20211.5 in hail · 11 events
- High Wind in Colorado, October 12 to 13, 202154 kt wind · 9 events
- Winter Storm and Winter Weather in South Dakota, October 12 to 13, 20219 events
- Hail and Damaging Winds in Oklahoma, October 12, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Texas, October 12, 20211.75 in hail · 8 events
- High Wind in New Mexico, October 12, 202176 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kansas, October 12 to 13, 2021$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979172, 979178, 979185, 979180, 979181, 979186, 979187, 979189, 979184, 979183, 979188.